Montelukast Withdrawal: I have decided... - Asthma UK communi...

Asthma UK community forum

18,171 members22,469 posts

Montelukast Withdrawal

Grapefruits profile image

I have decided to stop taking montelukast as I have had severe anxiety and sleep problems. I know they may be completely unrelated but looking back over my history, the anxiety has got worse over the last 14 months since I was prescribed Montelukast.

Has anyone had any problems when stopping Montelukast?

I also take Spiriva respimat and symbicort with a reliever Salbutamol.

Many thanks.

29 Replies

I had no problems at all stopping

I was taking them successfully for years. However about a year ago I realised the horrific nightmares I was experiencing were due to the tablet. I stopped taking them with no tapering and had no issues just stopping.

Itswonderful profile image
Itswonderful in reply to Bevvy

But did your symptoms restart or get worse after you stopped taking them ?

I am feeling less anxious, headache is a little better, asthma symptoms no worse, I'm still taking my other asthma medications as normal. I know there is an element of the placebo effect but its early days.

Bevvy profile image
Bevvy in reply to Itswonderful

Symptoms always pretty bad but now take symbicort.Can’t say significantly worse though. Dreams SO horrific that they themselves were causing breathing issues through sheer panic during the night.

Itswonderful profile image
Itswonderful in reply to Bevvy

Goodness me. Glad you’re ok off it. Who knew that it was a mind altering drug? Makes you wonder what the history of it is.

Bevvy profile image
Bevvy in reply to Itswonderful

But it helped me for years plus not everyone has side effects. For years I had no problems and helped when inhalers didn’t help…..

Itswonderful profile image
Itswonderful in reply to Bevvy

Yes I’ve been on it for years too.

That has been a concern too, very vivid dreams when I do sleep. I'm stopping now. Thank you both..

I had issues when taking 10mg montelukast which caused issues then I was placed on 5mg morning and night and don't have any issues.

Definitely discuss with your doctor or asthma nurse splitting your Montelukast dose between morning and evening in order to decrease the impact if the side effects. And if that doesn't work then at least you can stop your treatment under supervision.

10mg every night for about 2 years. Went cold turkey, no tapering. I had hallucinations problems when taking it and I did suffer bad withdrawal symptoms. It took about 1-2 weeks for everything to settle down. I had to up my inhaler while I was getting through it. I actually used to suffer the same symptoms if I had forgotten a dose and thought I really needed the Montelukast to breath! Since coming off it I realised that I had very quickly become dependent on it and it was not an asthma attack when I missed a dose, it was an anxiety attack. I did not need to be on it after it solved the initial problem with acid and I had healed. I have been so much better without it. I had to stop the tablets as the terrible night terrors were effecting my whole family. I would attack my husband while having a night terror, thinking he was a stranger attacking me and if my children woke me up mid night I couldn’t wake from my terrors and would start screaming uncontrollably. It was an absolutely terrible time for all of us.

Hang in there, the symptoms do get better once it has fully left your system. Give it 1-2 weeks.

I tapered off it to avoid major issues when stopping. Past experience has shown me that lost meds needs to be tapered, regardless of what GP’s will tell you as your body becomes dependent and the consequences can be disastrous when suddenly stopped. I had a very hard time when taking it and felt immensely better as soon as I had stopped, but again I tapered for about a month.

Thank you all for sharing your experiences, some of you have clearly had a harder time than me whilst taking montelukast. I did decide to go cold turkey, have headaches and a bit of feeling distanced from everything but generally ok so far. I'm not working at the moment so can monitor myself and stay home if I'm feeling bad. Thank you everyone this has been so helpful and supportive.

Hanne62 profile image
Hanne62 in reply to Grapefruits

I took it about 10yrs & it was great at first, but the benefits seemed to taper off. When my mental health worsened (my asthma being so bad) my consultant told me it’s related to mh problems & to stop taking it immediately. I was also getting terrible nighttime headaches but hadn’t linked the two 🙄 I didn’t notice any withdrawal, but the headaches stopped & definitely my mh has improved, tho that’s probably cos my asthma is well controlled now, on Xolair.

I hope you’ll soon feel better without it x

Grapefruits profile image
Grapefruits in reply to Hanne62

Thank you.

The evils of montelukast banned in several us states after direct links to suicide and self harm i myself was taking them for almost a year till i could no longer face them i would have severe mood swings i felt agitated and suffered anxiety. When i spoke with my consultant she told me there was no such side effects so stopped them myself personally i never felt withdrawal symptoms or any profound change in my asthma. But i would advise you talk this through with your nurse con/doc before making any changes to your prescription.

Yes stopped mine due to feeling strange !!!!

I have been taking it for six years. No adverse effects. Sometimes I go on vacation and forget it, so days off it cold turkey, no effects at all.

Abc64 profile image
Abc64 in reply to Willow7733

Hello. I have been taking it for several years. I don’t have any problems with side effects either. I too have missed the odd one, with no adverse reactions.

Willow7733 profile image
Willow7733 in reply to Abc64

I guess we are the few lucky ones! I have never had bad nightmares that I would say is from this medication (I watch horror movies sometimes, and I just think it is from that lol), and I am not depressed. But then again, I have never had any depression or anxiety my whole life, so maybe if I had it before, who knows? Just grateful because Singulair has really made a difference for me. I no longer wake up struggling to breathe.

twinkly29 profile image
twinkly29 in reply to Willow7733

I suspect there are far more people who get on absolutely fine with it and it's not that those are ok are in the minority - there's just more cause to comment if it doesn't suit I suppose. I've never had any issues with it either.

Yes I'm sure those of us with these symptoms are in the minority and it is a brilliant medication for many. I'm really happy it does work well for most.

i was taken off montelukast because of risk of getting Churg Strauss Syndrome. I was only on it for months and looking back i has some dark depressed thoughts in that period which i have never had before but i was also very physically unwell. I came off montelukast with no problems at all and my mood has lifted too. To be honest though i don't think it was helping my asthma anyway and of course this could be different for you.

Never stop taking a medication without discussion with your GP . It’s been a tough 18 months and your anxiety may be related to the other stuff happening now, please think about how much your asthma has improved when taking it.

In 2020, after a review of over 20 years of adverse events data, the US FDA added a boxed warning to montelukast (singulair), citing concern for “serious mental health side effects” including "suicidal thoughts or actions." It was noted “many healthcare professionals and patients/caregivers are not aware of the risk.” Some of the "mood changing behaviors" mentioned were "bad or vivid dreams, depression, disorientation or confusion, feeling anxious, hallucinations, irritability, restlessness, stuttering, and uncontrolled muscle movements."

I was on montelukast for one month several years ago, as a trial to see if it helped my asthma. It did not, yet I did not have one headache during that month - highly unusual. However, if I chose to stay on it, my allergist at the time wanted to see me more frequently, especially to monitor my blood work, including liver enzymes. While I chose to stop, I now wonder what she knew about the drug.

I had no issue with simply stopping, but again, I was only on it for one month.

get tested for sleep apnea i tried those tablets they wrecked my head i ditched spiriva pulmicort and ventolin through the nebulizer i puff symbicort 400 twice a day rarely ventolin some time a bit more drink lots of black coffee , water eat less walk breath not easy but try i am a stage 4 asmatic

I have been taking montelukast for over 18 years now, I have always suffered with my mental health but It has gotten significantly worse over the years, I have suffered 2 breakdowns and been suicidal a few times, I suffer with nightmares and hallucinations but when I asked my doctors if montelukast could be making my mh worse, they told me no even though everything I have read states it probably is, they treat me like I'm making it all up but after reading what everyone has put on here I know it's more than likely the main cause, unfortunately because of how bad my asthma was before starting them I know I won't be ever be able to ever stop, I wish you all the best

Thank you. I'm so sorry to hear what you have been going through. I suggest you ask to see a different HP and/or go armed with the medication leaflet to back ip how you have been feeling. Please take care of yourself.

You may also like...